Hail, Smith
- When
- July 16, 2:10 PM CST
- Where
- Smith County, Kensington
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 39.770, -99.030
Nickel size hail was accompanied by wind gusts estimated to be near 55 MPH.
A broad upper level trough was over the western part of the country and another upper trough was over the Great Lakes and extended south across much of the eastern part of the country. Northwest upper level winds were over north central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A broad upper level trough was over the western part of the country and another upper trough was over the Great Lakes and extended south across much of the eastern part of the country. Northwest upper level winds were over north central Kansas. A shortwave trough moved across the area during the evening hours. Mid-level lapse rates were generally 7 to 8 degrees C/km across north central Kansas. MUCAPE was between 3,000 to 4,000 J/km and effective bulk shear was between 40 and 50 knots.
Storms developed across northern Kansas and southern Nebraska during the afternoon hours. Some storms in southern Nebraska moved south into north central Kansas. The storms began by producing nickel size hail at 3:10 PM CDT in Smith County. The storms also impacted Phillips and Osborne Counties. Golf ball sized hail in Smith County resulted in damage to vehicles and homes. The largest hail reported was three inches in Osborne County at 4:16 PM CDT. The storms ended by producing a 65 mph wind gust in Osborne County at 4:19 PM CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 16, 11:03 AM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1203 PM CDT Sun Jul 16 2023 ...AVIATION UPDATE... Issued at 1149 AM CDT Sun Jul 16 2023 Various notes regarding mainly thunderstorm trends/potential through tonight (along with latest smoke trends): - Since walking in the door at 7 AM, have made several forecast updates (mainly to hourly rain/storm chances/PoPs along with a refreshed Hazardous Weather Outlook/HWOGID). - To be honest: the thunderstorm forecast for today-tonight is still somewhat of a complex headache (as was the case in the main discussion here 24 hours ago). As of this writing, a broken line of showers/weak elevated storms stretches from west- northwest to east-southeast across the heart of our coverage area (CWA)...very generally centered along a line from Johnson Lake- Franklin-Hebron. Since sunrise, a few storms have produced gusty winds and small hail (pea size reported in Kearney), but nothing thus far has come close to severe criteria. - Going forward through this afternoon-evening: Taking the latest/recent HRRR runs literally, any risk for severe storms COULD be a "big dud", as it largely weakens and/or dissipates the current axis of sub-severe convection early this afternoon, then fires up any late afternoon-early evening development just BARELY south-southeast of our CWA (along the I-70 corridor in KS), focusing that potential along the leading edge of a weak cold front/wind shift line. - That being said, this is one of those situations where this forecaster doesn't necessarily "trust" the HRRR solution as much as would normally, and still think that at least a Marginal Risk level threat for severe could materialize yet this afternoon- evening. For one thing, even as I type the elevated activity near the state line is flaring up a little bit, and this activity could strengthen further with daytime heating as it sinks south-southeast. This would still put the MAIN risk for afternoon-evening severe in our southern CWA (mainly KS). However, even farther north into most of our Nebraska CWA, while odds strongly favor the vast majority of the area remaining dry going forward, the presence of only weak capping and a decent combo of instability/deep layer shear (mid-late afternoon values generally 1000-2000 J/kg mixed-layer CAPE and 40+KT shear) COULD pop very "random" convection (in areas where the HRRR insists a dry/storm-free situation). This very "random" thing occurred on a very isolated basis yesterday afternoon with a storm that initiated in our extreme eastern CWA and went on to produce hail up to quarter size in the Lincoln area. As a result, have maintained a baseline 20 percent (slight chance) for thunderstorms CWA-wide (even north) from mid-afternoon through late evening, as feel more comfortable going this route versus a completely dry/storm-free forecast. - For later in the night (post-midnight): Although am not completely confident in our current dry forecast (latest HRRR/RAP) hint at some elevated storm development in parts of our CWA mainly after 3 AM), will let the dry late-night forecast ride for now, and let incoming forecaster who will be handling the official afternoon forecast package to further assess. - On one last non-thunderstorm-related short term weather note: earlier pulled any formal mention of smoke/haze (from Canadian fires) from the daytime forecast period (before 7PM/00Z). However, did keep a basic inclusion of "patchy smoke" for this evening into Monday daytime (primarily near/north of I-80 in Nebraska), as latest HRRR near-surface smoke shows mainly minor (but still nuisance) smoke...enough to reduce visibility slightly on automated sensors...to move back southward into parts of our Nebraska CWA as light winds turn more northerly-then-easterly over the next 24-30 hours. && .DISCUSSION...(Today through Saturday) Issued at 337 AM CDT Sun Jul 16 2023 Key Messages: * Smoke is expected this morning and possibly again this evening. * Storms are expected this morning then again this afternoon and early this evening. Some of these storms may be severe. * Heat index values are expected to reach 100+ degrees across portions of north central Kansas Monday and Tuesday. Today and tonight... A broad upper trough is centered over Canada and extends south to Florida. This trough covers the Midwest, the Northeast, and most of the Southeast. An upper ridge is centered over the southwest part of the country. Nebraska and Kansas are on the backside of the upper trough. A shortwave is moving over the area providing an increase in upper lift. Fairly high CAPE, 0 to 6 km wind shear, and mid-level lapse rates are currently over the area. Showers and storms are developing across Nebraska and Kansas given the current conditions. Showers and storms are expected to continue to develop and move southeastward during the morning. There may be a break in storm development late this morning then more storms are expected to develop during the early to mid afternoon. The area of the second development is somewhat uncertain but tends to favor north central Kansas and may extend into far southern Nebraska. CAPE, 0 to 6 km wind shear, and mid-level lapse rates will be fairly high so severe weather is possible. The main threats will be hail up to the size of ping pong balls and winds up to 60 mph. Smoke and haze from the Canada wildfires are expected to impact parts of the area this morning then move slightly north this afternoon before possibly impacting northern portions of the area this evening. High temperatures today will depend on the placement and timing of precipitation but generally expect highs mostly in the 80s across south central Nebraska with some lower to mid 90s possible in north central Kansas. Low temperatures tonight will range from the upper 50s to the mid 60s. Monday and Monday night... The upper ridge and trough move slightly on Monday with Nebraska and Kansas in between these two features. A surface high will be over Iowa and eastern Nebraska. This will result in the coolest temperatures on Monday across northeast portions of the forecast area. Temperatures across north central Kansas will range from the upper 80s to mid 90s. Heat index values may reach 100+ degrees on Monday across parts of north central Kansas. Most of Monday is expected to be dry across the area. An upper level disturbance will move over Nebraska Monday evening and night and produce storms that will mostly affect northern and eastern portions of the forecast area. These storms have the potential to become severe. Tuesday through Saturday... The upper ridge shifts further east on Tuesday with the upper trough moving northeastward. Temperatures on Tuesday may be hindered from warming up too much across the area due to the outflow from the complex of storms expected Monday night/early Tuesday morning. Heat index values may again reach 100+ degrees across portions of north central Kansas. The upper ridge will continue to expand eastward on Wednesday with an upper low/trough beginning to move over the Northern Plains/Upper Midwest. High temperatures on Wednesday are expected to range from the mid 80s to the mid 90s. A cold front will impact the area as the upper trough moves eastward Wednesday night with an increase in shower and thunderstorm chances. Cooler temperatures are expected on Thursday as a result of this front with highs mostly in the 80s. Shower and thunderstorm chances will continue into Thursday. The upper trough begins to have more influence over the area on Friday with a surface high nearby. This will result in high temperatures ranging from the lower to mid 80s on Friday with rain and storm chances continuing across the area. Temperatures may warm slightly on Saturday with highs remaining in the 80s. Overnight low temperatures will range from the upper 50s to the lower 70s through the forecast. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday) Issued at 1154 AM CDT Sun Jul 16 2023 The mid-level clouds and showers are sliding south with the front currently. The models are dry for the TAF sites this afternoon, but I am worried about some isolated redevelopment in the sunny areas with afternoon heating. I did not have high enough confidence to put a mention of precip in TAFs this afternoon. Tomorrow morning the models form another round of isolated SHRA east, so put a VCSH in for GRI to cover this for now. The winds will basically go from westerly to easterly during the TAF period as the front sags south today and a SFC high over Canada moves SE into the Dakotas tomorrow morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Pfannkuch DISCUSSION...Schuldt AVIATION...Beda
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 1158 AM CDT Sun Jul 16 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171700- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1158 AM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are possible through this evening in various parts of the outlook area. Through mid-afternoon, the majority of activity will focus near the Nebraska-Kansas border and southward into north central Kansas. Severe storms are fairly unlikely before mid-afternoon, but a few could be strong enough to produce small hail and gusty winds. From late this afternoon into this evening, while a very spotty, isolated storm cannot be ruled out in Nebraska portions of the outlook area, the main focus for possible additional storms will be within north central Kansas. However, even this possible development in local Kansas counties is somewhat in question, as much of this activity could develop south of the area altogether. That being said, any storm that might develop in the outlook area later this afternoon into this evening, whether in Kansas or Nebraska, could become severe, capable of producing hail up to around ping pong ball size and/or wind gusts up to around 60 MPH. No matter how much or how little thunderstorm activity ends up developing this afternoon into this evening within the outlook area, the entire area is currently expected to be storm-free by around midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Late Monday night into Tuesday morning, thunderstorm chances return to mainly counties north-through-east of the Nebraska Tri Cities. There is a Marginal to Slight Risk that a few of these storms could be severe, capable of producing large hail and/or damaging winds. Between Tuesday evening and Friday night, there are intermittent chances for thunderstorms across various portions of the outlook area. It is too early to confidently assess the potential for possible severe storms during this time frame. In addition to the various upcoming thunderstorm chances, on Monday and Tuesday afternoons, heat index values are forecast to climb to at least 100 degrees mainly within portions of north central Kansas, and particularly Rooks, Osborne and Mitchell counties. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail of any size along with any damaging wind gusts that might occur through this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
1012 AM CDT Sun Jul 16 2023
NEZ083-084-161545-
Franklin NE-Harlan NE-
1012 AM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of southern Franklin
and east central Harlan Counties through 1045 AM CDT...
At 1012 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Huntley, or 19 miles southeast of Holdrege, moving
southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Franklin and Bloomington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4025 9926 4030 9914 4007 9876 4001 9905
TIME...MOT...LOC 1512Z 303DEG 31KT 4022 9915
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
1224 PM CDT Sun Jul 16 2023
NEZ073-074-083-084-161800-
Franklin NE-Phelps NE-Kearney NE-Harlan NE-
1224 PM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of northwestern
Franklin, southeastern Phelps and northeastern Harlan Counties
through 100 PM CDT...
At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Funk, or near Holdrege, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilcox and Ragan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4046 9926 4026 9897 4016 9918 4040 9935
TIME...MOT...LOC 1724Z 317DEG 25KT 4039 9927
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
115 PM CDT Sun Jul 16 2023
KSZ007-019-161845-
Jewell KS-Mitchell KS-
115 PM CDT Sun Jul 16 2023
...Strong thunderstorms will impact portions of northeastern Mitchell
and southeastern Jewell Counties through 145 PM CDT...
At 114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Courtland to near Jewell. Movement was
southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Simpson, Randall and Scottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3964 9825 3979 9793 3938 9793
TIME...MOT...LOC 1814Z 306DEG 24KT 3974 9793 3963 9816
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
136 PM CDT Sun Jul 16 2023
KSZ007-019-161900-
Jewell KS-Mitchell KS-
136 PM CDT Sun Jul 16 2023
...Strong thunderstorms will impact portions of northeastern Mitchell
and southeastern Jewell Counties through 200 PM CDT...
At 136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to near Scottsville. Movement
was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Simpson and Scottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3958 9809 3967 9793 3934 9793
TIME...MOT...LOC 1836Z 315DEG 18KT 3964 9787 3958 9800
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
232 PM CDT Sun Jul 16 2023
KSZ005-006-NEZ083-084-162000-
Phillips KS-Smith KS-Franklin NE-Harlan NE-
232 PM CDT Sun Jul 16 2023
...Strong thunderstorms will impact portions of northwestern Smith,
northeastern Phillips, southwestern Franklin and southeastern Harlan
Counties through 300 PM CDT...
At 232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alma to near Bloomington. Movement was
southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Naponee, Bloomington and Harlan County Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4007 9941 4009 9905 3983 9877 3978 9914
TIME...MOT...LOC 1932Z 306DEG 34KT 4004 9932 4004 9907
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
252 PM CDT Sun Jul 16 2023
KSZ005-006-162015-
Phillips KS-Smith KS-
252 PM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of western Smith and
northeastern Phillips Counties through 315 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Kensington, or 17 miles northeast of Phillipsburg,
moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kensington around 305 PM CDT.
Other locations in the path of this storm include Smith Center, Athol
and Cedar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3990 9921 4000 9906 4000 9902 3973 9867
3961 9894
TIME...MOT...LOC 1952Z 318DEG 31KT 3990 9906
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PfannkuchThe Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was accompanied by wind gusts estimated to be near 55 MPH.
Ping pong to golf ball size hail was reported in the area. Spotter reported damaged windows on vehicle and home and damaged vinyl home siding.
A wind gust of 65 MPH was measured by a mesonet station located 10 miles east-northeast of Natoma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114346, 1114349, 1114352, 1114353, 1114355, 1114357.